It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Heart Disorders Message Board
Post New Thread   Reply Reply
LinkBack Thread Tools
Old 01-27-2013, 07:11 PM   #1
Veteran
(male)
 
Join Date: Apr 2006
Location: Qld, Australia
Posts: 366
Beefsteak HB UserBeefsteak HB UserBeefsteak HB UserBeefsteak HB User
Question Aspirin possibly linked to Macular Degeneration

A possible link between MD and aspirin use has surfaced in some recent research in Australia. The macular degeneration was AMD or age-related macular degeneration and appeared to show about a 3-fold increase in MD amongst those taking aspirin. The sort of dosage was that used to help with blood thinning and reducing cardiovascular risk.
Of course more studies are required to fully examine this possible link. Best to search and read about it yourself. It was carried out at the Westmead Millennium Institute for Medical Research in Sydney.
I take aspirin and I'm interested in possible alternatives that others might know about.

 
Reply With Quote
Old 01-27-2013, 09:35 PM   #2
Veteran
(male)
 
Join Date: Apr 2009
Location: Newcastle, Australia
Posts: 476
Vyking HB UserVyking HB UserVyking HB UserVyking HB UserVyking HB UserVyking HB UserVyking HB UserVyking HB UserVyking HB UserVyking HB UserVyking HB User
Re: Aspirin possibly linked to Macular Degeneration

That study wasn't large enough to confirm the results.
You could always use Warfarin.

I'll stick to the asprin and have regular eyesight checkups myself.

 
Reply With Quote
Sponsors Lightbulb
   
Old 01-27-2013, 09:56 PM   #3
Veteran
(male)
 
Join Date: Apr 2006
Location: Qld, Australia
Posts: 366
Beefsteak HB UserBeefsteak HB UserBeefsteak HB UserBeefsteak HB User
Re: Aspirin possibly linked to Macular Degeneration

Quote:
Originally Posted by Vyking View Post
That study wasn't large enough to confirm the results.
You could always use Warfarin.

I'll stick to the asprin and have regular eyesight checkups myself.
RE. the study, I'm sure that they would have proven the statistical significance of the result. In other words it's unlikely to be just a coincidence that it popped up. That's part of the normal procedure in working with retrospective studies.
However, I wonder if they did enough analysis to show that the population with the higher incidence of MD weren't predisposed that way due to other factors.
For example, the ones with higher MD rates could have had higher rates of cardiovascular disease and that factor alone could be pushing up the rates of MD in those taking aspirin. Again, they can eliminate these sorts of things with sufficient analysis but until I read the report I can't comment much.
Presumably they did these sorts of tests and they mention a couple of other studies, worldwide, that have indicated a similar link.
Re warfarin, that's another level up on aspirin, and much harder to take and monitor. I would look at other things first. But I think the possible link might make ppl who have nothing in particular wrong them, and have decided to take aspirin as a precaution, sit up and take notice since it was often said there was little or no downside to small-dose aspirin.

 
Reply With Quote
Old 01-28-2013, 05:39 AM   #4
Veteran
(male)
 
Join Date: Apr 2006
Location: Qld, Australia
Posts: 366
Beefsteak HB UserBeefsteak HB UserBeefsteak HB UserBeefsteak HB User
Re: Aspirin possibly linked to Macular Degeneration

Quote:
Originally Posted by Vyking View Post
That study wasn't large enough to confirm the results.
You could always use Warfarin.

I'll stick to the aspirin and have regular eyesight checkups myself.
Have read the paper (glanced over it really) and don't know what to think.
About 25% of those using aspirin appeared to go on and develop MD. That's a huge proportion.
But the aspirin users had much higher rates of heart disease and stroke, as well as being older. The authors claim to have corrected for this statistically (i.e. the different susceptibilities to MD between the aspirin and non-aspirin groups). The problem here is this is fairly difficult to do with any great accuracy. We are dealing with only a 2x or, at most, a 3x effect, which is not huge, so statistical corrections might be a bit sus. at this level.
Anyway, I would say the jury is still out - until better and more definitive results come out.

Re, warfarin, I don't know how much better, or worse, that is. We can't assume it has no effect. It might turn out that any blood thinner is detrimental to eyesight. Who knows? It would be nice if there was a safe alternative we could turn to - that kept the blood thin, and yet kept our eyes sharp, without risk.

 
Reply With Quote
Reply Reply




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



Machaon (74), Vyking (50), sjb (25), JJ (22), ladybud (18), started04 (15), cvcman (8), Beefsteak (8), Fizzickle (6), Lenin (6)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (856), janewhite1 (823), Titchou (771), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (655), BlueSkies14 (610)



All times are GMT -7. The time now is 03:49 AM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!